December  2020, 12(4): 607-639. doi: 10.3934/jgm.2020029

Lagrangian reduction of nonholonomic discrete mechanical systems by stages

1. 

Instituto Balseiro, Universidad Nacional de Cuyo – C.N.E.A., Av. Bustillo 9500, San Carlos de Bariloche, R8402AGP, Argentina

2. 

Depto. de Ciencias Básicas, Facultad de Ingeniería, Universidad Nacional de La Plata, Calle 116 entre 47 y 48, 2$ ^{\underline{o}} $ piso, La Plata, Buenos Aires, 1900, Argentina, Centro de Matemática de La Plata (CMaLP)

3. 

Depto. de Matemática, Facultad de Ciencias Exactas, Universidad Nacional de La Plata, Calles 50 y 115, La Plata, Buenos Aires, 1900, Argentina, Centro de Matemática de La Plata (CMaLP)

Received  July 2019 Revised  July 2020 Published  November 2020

Fund Project: This research was partially supported by grants from Universidad Nacional de Cuyo (#06/C567 and #06/C574) and Universidad Nacional de La Plata

In this work we introduce a category $ \mathfrak{L D P}_{d} $ of discrete-time dynamical systems, that we call discrete Lagrange–D'Alembert–Poincaré systems, and study some of its elementary properties. Examples of objects of $ \mathfrak{L D P}_{d} $ are nonholonomic discrete mechanical systems as well as their lagrangian reductions and, also, discrete Lagrange-Poincaré systems. We also introduce a notion of symmetry group for objects of $ \mathfrak{L D P}_{d} $ and a process of reduction when symmetries are present. This reduction process extends the reduction process of discrete Lagrange–Poincaré systems as well as the one defined for nonholonomic discrete mechanical systems. In addition, we prove that, under some conditions, the two-stage reduction process (first by a closed and normal subgroup of the symmetry group and, then, by the residual symmetry group) produces a system that is isomorphic in $ \mathfrak{L D P}_{d} $ to the system obtained by a one-stage reduction by the full symmetry group.

Citation: Javier Fernández, Cora Tori, Marcela Zuccalli. Lagrangian reduction of nonholonomic discrete mechanical systems by stages. Journal of Geometric Mechanics, 2020, 12 (4) : 607-639. doi: 10.3934/jgm.2020029
References:
[1]

R. Abraham and J. E. Marsden, Foundations of Mechanics, Benjamin/Cummings Publishing Co. Inc., Advanced Book Program, Reading, Mass., 1978.  Google Scholar

[2]

V. Arnold, Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l'hydrodynamique des fluides parfaits, Ann. Inst. Fourier (Grenoble), 16 (1966), 319-361.   Google Scholar

[3]

A. M. Bloch, Nonholonomic Mechanics and Control, Interdisciplinary Applied Mathematics, vol. 24, Springer-Verlag, New York, 2003. doi: 10.1007/b97376.  Google Scholar

[4]

M. Castrillón López and T. S. Ratiu, Reduction in principal bundles: Covariant Lagrange-Poincaré equations, Comm. Math. Phys., 236 (2003), 223-250.  doi: 10.1007/s00220-003-0797-5.  Google Scholar

[5]

H. Cendra and V. A. Díaz, Lagrange-d'Alembert-Poincaré equations by several stages, J. Geom. Mech., 10 (2018), 1-41.  doi: 10.3934/jgm.2018001.  Google Scholar

[6]

H. Cendra, J. E. Marsden and T. S. Ratiu, Geometric mechanics, Lagrangian reduction and nonholonomic systems, in Mathematics Unlimited—2001 and Beyond, Springer, Berlin, 2001,221–273.  Google Scholar

[7]

H. Cendra, J. E. Marsden and T. S. Ratiu, Lagrangian reduction by stages, Mem. Amer. Math. Soc., 152 (2001), 108 pp. doi: 10.1090/memo/0722.  Google Scholar

[8]

J. Cortés and S. Martínez, Non-holonomic integrators, Nonlinearity, 14 (2001), 1365-1392.  doi: 10.1088/0951-7715/14/5/322.  Google Scholar

[9]

J. Cortés Monforte, Geometric, Control and Numerical Aspects of Nonholonomic Systems, Lecture Notes in Mathematics, vol. 1793, Springer-Verlag, Berlin, 2002. doi: 10.1007/b84020.  Google Scholar

[10]

D. M. de Diego and R. S. M. de Almagro, Variational order for forced Lagrangian systems, Nonlinearity, 31 (2018), 3814-3846.  doi: 10.1088/1361-6544/aac5a6.  Google Scholar

[11]

Y. N. Fedorov and D. V. Zenkov, Discrete nonholonomic LL systems on Lie groups, Nonlinearity, 18 (2005), 2211-2241.  doi: 10.1088/0951-7715/18/5/017.  Google Scholar

[12]

J. Fernández, S. Graiff Zurita and S. Grillo, Error analysis of forced discrete mechanical systems, work-in-progress, 2020. Google Scholar

[13]

J. FernándezC. Tori and M. Zuccalli, Lagrangian reduction of nonholonomic discrete mechanical systems, J. Geom. Mech., 2 (2010), 69-111.  doi: 10.3934/jgm.2010.2.69.  Google Scholar

[14]

J. FernándezC. Tori and M. Zuccalli, Lagrangian reduction of discrete mechanical systems by stages, J. Geom. Mech., 8 (2016), 35-70.  doi: 10.3934/jgm.2016.8.35.  Google Scholar

[15]

J. Fernández and M. Zuccalli, A geometric approach to discrete connections on principal bundles, J. Geom. Mech., 5 (2013), 433-444.  doi: 10.3934/jgm.2013.5.433.  Google Scholar

[16]

L. C. García-Naranjo and F. Jiménez, The geometric discretisation of the Suslov problem: A case study of consistency for nonholonomic integrators, Discrete Contin. Dyn. Syst., 37 (2017), 4249-4275.  doi: 10.3934/dcds.2017182.  Google Scholar

[17]

H. Goldstein, Classical Mechanics, 2nd edition, Addison-Wesley Publishing Co., Reading, Mass., 1980  Google Scholar

[18]

E. Hairer, C. Lubich and G. Wanner, Geometric Numerical Integration, 2nd edition, Springer Series in Computational Mathematics, vol. 31, Springer-Verlag, Berlin, 2006  Google Scholar

[19]

D. IglesiasJ. C. MarreroD. M. de Diego and E. Martínez, Discrete nonholonomic Lagrangian systems on Lie groupoids, J. Nonlinear Sci., 18 (2008), 221-276.  doi: 10.1007/s00332-007-9012-8.  Google Scholar

[20]

D. Iglesias, J. C. Marrero, D. Martín de Diego, E. Martínez and E. Padrón, Reduction of symplectic Lie algebroids by a Lie subalgebroid and a symmetry Lie group, SIGMA Symmetry Integrability Geom. Methods Appl., 3 (2007), Paper 049, 28 pp. Google Scholar

[21]

S. M. JalnapurkarM. LeokJ. E. Marsden and M. West, Discrete Routh reduction, J. Phys. A, 39 (2006), 5521-5544.  doi: 10.1088/0305-4470/39/19/S12.  Google Scholar

[22]

J. M. Lee, Introduction to Smooth Manifolds, Graduate Texts in Mathematics, vol. 218, Springer-Verlag, New York, 2003. doi: 10.1007/978-0-387-21752-9.  Google Scholar

[23]

J. C. MarreroD. Martín de Diego and E. Martínez, Discrete Lagrangian and Hamiltonian mechanics on Lie groupoids, Nonlinearity, 19 (2006), 1313-1348.  doi: 10.1088/0951-7715/19/6/006.  Google Scholar

[24]

J. E. Marsden and M. West, Discrete mechanics and variational integrators, Acta Numer., 10 (2001), 357-514.  doi: 10.1017/S096249290100006X.  Google Scholar

[25]

J. Marsden and A. Weinstein, Reduction of symplectic manifolds with symmetry, Rep. Mathematical Phys., 5 (1974), 121-130.  doi: 10.1016/0034-4877(74)90021-4.  Google Scholar

[26]

J. E. Marsden, G. Misiołek, J.-P. Ortega, M. Perlmutter and T. S. Ratiu, Hamiltonian Reduction by Stages, Lecture Notes in Mathematics, vol. 1913, Springer, Berlin, 2007.  Google Scholar

[27]

R. McLachlan and M. Perlmutter, Integrators for nonholonomic mechanical systems, J. Nonlinear Sci., 16 (2006), 283-328.  doi: 10.1007/s00332-005-0698-1.  Google Scholar

[28]

K. R. Meyer, Symmetries and integrals in mechanics, in Dynamical Systems (Proc. Sympos., Univ. Bahia, Salvador, 1971), Academic Press, New York, 1973,259–272.  Google Scholar

[29]

G. W. Patrick and C. Cuell, Error analysis of variational integrators of unconstrained Lagrangian systems, Numer. Math., 113 (2009), 243-264.  doi: 10.1007/s00211-009-0245-3.  Google Scholar

[30]

S. Smale, Topology and mechanics. Ⅰ, Invent. Math., 10 (1970), 305-331.  doi: 10.1007/BF01418778.  Google Scholar

[31]

S. Smale, Topology and mechanics. Ⅱ. The planar $n$-body problem, Invent. Math., 11 (1970), 45-64.  doi: 10.1007/BF01389805.  Google Scholar

[32]

G. K. Suslov, Theoretical Mechanics, Gostekhizdat, Moscow, 1946. Google Scholar

show all references

References:
[1]

R. Abraham and J. E. Marsden, Foundations of Mechanics, Benjamin/Cummings Publishing Co. Inc., Advanced Book Program, Reading, Mass., 1978.  Google Scholar

[2]

V. Arnold, Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l'hydrodynamique des fluides parfaits, Ann. Inst. Fourier (Grenoble), 16 (1966), 319-361.   Google Scholar

[3]

A. M. Bloch, Nonholonomic Mechanics and Control, Interdisciplinary Applied Mathematics, vol. 24, Springer-Verlag, New York, 2003. doi: 10.1007/b97376.  Google Scholar

[4]

M. Castrillón López and T. S. Ratiu, Reduction in principal bundles: Covariant Lagrange-Poincaré equations, Comm. Math. Phys., 236 (2003), 223-250.  doi: 10.1007/s00220-003-0797-5.  Google Scholar

[5]

H. Cendra and V. A. Díaz, Lagrange-d'Alembert-Poincaré equations by several stages, J. Geom. Mech., 10 (2018), 1-41.  doi: 10.3934/jgm.2018001.  Google Scholar

[6]

H. Cendra, J. E. Marsden and T. S. Ratiu, Geometric mechanics, Lagrangian reduction and nonholonomic systems, in Mathematics Unlimited—2001 and Beyond, Springer, Berlin, 2001,221–273.  Google Scholar

[7]

H. Cendra, J. E. Marsden and T. S. Ratiu, Lagrangian reduction by stages, Mem. Amer. Math. Soc., 152 (2001), 108 pp. doi: 10.1090/memo/0722.  Google Scholar

[8]

J. Cortés and S. Martínez, Non-holonomic integrators, Nonlinearity, 14 (2001), 1365-1392.  doi: 10.1088/0951-7715/14/5/322.  Google Scholar

[9]

J. Cortés Monforte, Geometric, Control and Numerical Aspects of Nonholonomic Systems, Lecture Notes in Mathematics, vol. 1793, Springer-Verlag, Berlin, 2002. doi: 10.1007/b84020.  Google Scholar

[10]

D. M. de Diego and R. S. M. de Almagro, Variational order for forced Lagrangian systems, Nonlinearity, 31 (2018), 3814-3846.  doi: 10.1088/1361-6544/aac5a6.  Google Scholar

[11]

Y. N. Fedorov and D. V. Zenkov, Discrete nonholonomic LL systems on Lie groups, Nonlinearity, 18 (2005), 2211-2241.  doi: 10.1088/0951-7715/18/5/017.  Google Scholar

[12]

J. Fernández, S. Graiff Zurita and S. Grillo, Error analysis of forced discrete mechanical systems, work-in-progress, 2020. Google Scholar

[13]

J. FernándezC. Tori and M. Zuccalli, Lagrangian reduction of nonholonomic discrete mechanical systems, J. Geom. Mech., 2 (2010), 69-111.  doi: 10.3934/jgm.2010.2.69.  Google Scholar

[14]

J. FernándezC. Tori and M. Zuccalli, Lagrangian reduction of discrete mechanical systems by stages, J. Geom. Mech., 8 (2016), 35-70.  doi: 10.3934/jgm.2016.8.35.  Google Scholar

[15]

J. Fernández and M. Zuccalli, A geometric approach to discrete connections on principal bundles, J. Geom. Mech., 5 (2013), 433-444.  doi: 10.3934/jgm.2013.5.433.  Google Scholar

[16]

L. C. García-Naranjo and F. Jiménez, The geometric discretisation of the Suslov problem: A case study of consistency for nonholonomic integrators, Discrete Contin. Dyn. Syst., 37 (2017), 4249-4275.  doi: 10.3934/dcds.2017182.  Google Scholar

[17]

H. Goldstein, Classical Mechanics, 2nd edition, Addison-Wesley Publishing Co., Reading, Mass., 1980  Google Scholar

[18]

E. Hairer, C. Lubich and G. Wanner, Geometric Numerical Integration, 2nd edition, Springer Series in Computational Mathematics, vol. 31, Springer-Verlag, Berlin, 2006  Google Scholar

[19]

D. IglesiasJ. C. MarreroD. M. de Diego and E. Martínez, Discrete nonholonomic Lagrangian systems on Lie groupoids, J. Nonlinear Sci., 18 (2008), 221-276.  doi: 10.1007/s00332-007-9012-8.  Google Scholar

[20]

D. Iglesias, J. C. Marrero, D. Martín de Diego, E. Martínez and E. Padrón, Reduction of symplectic Lie algebroids by a Lie subalgebroid and a symmetry Lie group, SIGMA Symmetry Integrability Geom. Methods Appl., 3 (2007), Paper 049, 28 pp. Google Scholar

[21]

S. M. JalnapurkarM. LeokJ. E. Marsden and M. West, Discrete Routh reduction, J. Phys. A, 39 (2006), 5521-5544.  doi: 10.1088/0305-4470/39/19/S12.  Google Scholar

[22]

J. M. Lee, Introduction to Smooth Manifolds, Graduate Texts in Mathematics, vol. 218, Springer-Verlag, New York, 2003. doi: 10.1007/978-0-387-21752-9.  Google Scholar

[23]

J. C. MarreroD. Martín de Diego and E. Martínez, Discrete Lagrangian and Hamiltonian mechanics on Lie groupoids, Nonlinearity, 19 (2006), 1313-1348.  doi: 10.1088/0951-7715/19/6/006.  Google Scholar

[24]

J. E. Marsden and M. West, Discrete mechanics and variational integrators, Acta Numer., 10 (2001), 357-514.  doi: 10.1017/S096249290100006X.  Google Scholar

[25]

J. Marsden and A. Weinstein, Reduction of symplectic manifolds with symmetry, Rep. Mathematical Phys., 5 (1974), 121-130.  doi: 10.1016/0034-4877(74)90021-4.  Google Scholar

[26]

J. E. Marsden, G. Misiołek, J.-P. Ortega, M. Perlmutter and T. S. Ratiu, Hamiltonian Reduction by Stages, Lecture Notes in Mathematics, vol. 1913, Springer, Berlin, 2007.  Google Scholar

[27]

R. McLachlan and M. Perlmutter, Integrators for nonholonomic mechanical systems, J. Nonlinear Sci., 16 (2006), 283-328.  doi: 10.1007/s00332-005-0698-1.  Google Scholar

[28]

K. R. Meyer, Symmetries and integrals in mechanics, in Dynamical Systems (Proc. Sympos., Univ. Bahia, Salvador, 1971), Academic Press, New York, 1973,259–272.  Google Scholar

[29]

G. W. Patrick and C. Cuell, Error analysis of variational integrators of unconstrained Lagrangian systems, Numer. Math., 113 (2009), 243-264.  doi: 10.1007/s00211-009-0245-3.  Google Scholar

[30]

S. Smale, Topology and mechanics. Ⅰ, Invent. Math., 10 (1970), 305-331.  doi: 10.1007/BF01418778.  Google Scholar

[31]

S. Smale, Topology and mechanics. Ⅱ. The planar $n$-body problem, Invent. Math., 11 (1970), 45-64.  doi: 10.1007/BF01389805.  Google Scholar

[32]

G. K. Suslov, Theoretical Mechanics, Gostekhizdat, Moscow, 1946. Google Scholar

[1]

Alexey Yulin, Alan Champneys. Snake-to-isola transition and moving solitons via symmetry-breaking in discrete optical cavities. Discrete & Continuous Dynamical Systems - S, 2011, 4 (5) : 1341-1357. doi: 10.3934/dcdss.2011.4.1341

[2]

Peter Benner, Jens Saak, M. Monir Uddin. Balancing based model reduction for structured index-2 unstable descriptor systems with application to flow control. Numerical Algebra, Control & Optimization, 2016, 6 (1) : 1-20. doi: 10.3934/naco.2016.6.1

[3]

Emma D'Aniello, Saber Elaydi. The structure of $ \omega $-limit sets of asymptotically non-autonomous discrete dynamical systems. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 903-915. doi: 10.3934/dcdsb.2019195

[4]

Elena K. Kostousova. External polyhedral estimates of reachable sets of discrete-time systems with integral bounds on additive terms. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021015

[5]

Fritz Gesztesy, Helge Holden, Johanna Michor, Gerald Teschl. The algebro-geometric initial value problem for the Ablowitz-Ladik hierarchy. Discrete & Continuous Dynamical Systems - A, 2010, 26 (1) : 151-196. doi: 10.3934/dcds.2010.26.151

[6]

Huy Dinh, Harbir Antil, Yanlai Chen, Elena Cherkaev, Akil Narayan. Model reduction for fractional elliptic problems using Kato's formula. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021004

[7]

Chin-Chin Wu. Existence of traveling wavefront for discrete bistable competition model. Discrete & Continuous Dynamical Systems - B, 2011, 16 (3) : 973-984. doi: 10.3934/dcdsb.2011.16.973

[8]

Matthias Erbar, Jan Maas. Gradient flow structures for discrete porous medium equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (4) : 1355-1374. doi: 10.3934/dcds.2014.34.1355

[9]

M. R. S. Kulenović, J. Marcotte, O. Merino. Properties of basins of attraction for planar discrete cooperative maps. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2721-2737. doi: 10.3934/dcdsb.2020202

[10]

Hirofumi Notsu, Masato Kimura. Symmetry and positive definiteness of the tensor-valued spring constant derived from P1-FEM for the equations of linear elasticity. Networks & Heterogeneous Media, 2014, 9 (4) : 617-634. doi: 10.3934/nhm.2014.9.617

[11]

Wenmin Gong, Guangcun Lu. On coupled Dirac systems. Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4329-4346. doi: 10.3934/dcds.2017185

[12]

Paula A. González-Parra, Sunmi Lee, Leticia Velázquez, Carlos Castillo-Chavez. A note on the use of optimal control on a discrete time model of influenza dynamics. Mathematical Biosciences & Engineering, 2011, 8 (1) : 183-197. doi: 10.3934/mbe.2011.8.183

[13]

Ronald E. Mickens. Positivity preserving discrete model for the coupled ODE's modeling glycolysis. Conference Publications, 2003, 2003 (Special) : 623-629. doi: 10.3934/proc.2003.2003.623

[14]

Haiyan Wang. Existence and nonexistence of positive radial solutions for quasilinear systems. Conference Publications, 2009, 2009 (Special) : 810-817. doi: 10.3934/proc.2009.2009.810

[15]

Tuvi Etzion, Alexander Vardy. On $q$-analogs of Steiner systems and covering designs. Advances in Mathematics of Communications, 2011, 5 (2) : 161-176. doi: 10.3934/amc.2011.5.161

[16]

Alberto Bressan, Ke Han, Franco Rampazzo. On the control of non holonomic systems by active constraints. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3329-3353. doi: 10.3934/dcds.2013.33.3329

[17]

Lekbir Afraites, Abdelghafour Atlas, Fahd Karami, Driss Meskine. Some class of parabolic systems applied to image processing. Discrete & Continuous Dynamical Systems - B, 2016, 21 (6) : 1671-1687. doi: 10.3934/dcdsb.2016017

[18]

Graziano Crasta, Philippe G. LeFloch. Existence result for a class of nonconservative and nonstrictly hyperbolic systems. Communications on Pure & Applied Analysis, 2002, 1 (4) : 513-530. doi: 10.3934/cpaa.2002.1.513

[19]

Felix Finster, Jürg Fröhlich, Marco Oppio, Claudio F. Paganini. Causal fermion systems and the ETH approach to quantum theory. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1717-1746. doi: 10.3934/dcdss.2020451

[20]

Khosro Sayevand, Valeyollah Moradi. A robust computational framework for analyzing fractional dynamical systems. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021022

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (44)
  • HTML views (148)
  • Cited by (0)

Other articles
by authors

[Back to Top]